Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 178, NWS Amarillo, TX

September 8, 1997Texas County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Sep 8, 1997, 8:32 PM CDT for Texas County, Oklahoma. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 8, 1997, 8:32 PM CDT (01:32 UTC)
Expired
Sep 8, 1997, 9:05 PM CDT
In force
33 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Texas County, OK

The radar

The Amarillo radar (KAMA), 170 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1997-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 506 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1997-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
506 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
2850 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

730 
WUUS1 KAMA 090133 RRA
SVRAMA
OKC139-090205-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
832 PM CDT MON SEP 8 1997

THE NATIONAL WEATHER SERVICE IN AMARILLO TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 905 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN THE OKLAHOMA PANHANDLE

   ...SOUTHEASTERN TEXAS COUNTY
 
AT 830 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY AMARILLO
WEATHER SERVICE DOPPLER RADAR 14 MILES EAST OF GUYMON OR 4 MILES
WEST OF OPTIMA LAKE MOVING SOUTH SOUTHEAST AT 35 MPH.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 2:47 PM CDT, 5 hours 45 minutes earlier.

Area forecast discussion, Sep 8, 2:47 PM CDT, 5 hours 45 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
245 PM CDT MON SEP 8 1997

STRONG COLD FRONT WAS APPROACHING A RKS TO CYS TO BFF TO FSD LINE AT
MID AFTERNOON.  TEMPERATURES HAVE REMAINED IN THE 60S AND 70S BEHIND
THE FRONT UNDER FULL SUNSHINE.  THUNDERSTORMS STARTING TO FORM ALONG
THE MOUNTAINS AND IN UNION COUNTY NEW MEXICO NEAR THE VOLCANO.  MAY
HAVE TO PUT IN AREAL QUALIFIERS AT LEAST IN THE NORTHWEST TO ACCOUNT
FOR THE UNION COUNTY STORMS MOVING SOUTHEAST.

COLD FRONT SHOULD ARRIVE IN THE PANHANDLES BETWEEN MIDNIGHT AND 300
AM AND MOVE OUT OF THE PANHANDLES BY MID MORNING TUESDAY.
THUNDERSTORMS SHOULD BE A GOOD BET ALONG AND JUST AHEAD OF THE FRONT
AS HIGHER DEW POINTS POOL ALONG IT AND STRONG LIFTING OCCURS WITH
IT.

STRONG UPSLOPE FLOW DEVELOPS BEHIND THE FRONT TUESDAY...SO LOW
CLOUDS AND RAIN ANOTHER GOOD BET.  A JET STREAK MOVES THROUGH
SOUTHERN KANSAS DURING THE DAY TUESDAY...SO RAIN COULD BE ENHANCED.
UPSLOPE WILL CONTINUE INTO TUESDAY NIGHT AND WEDNESDAY...SO WE WILL
KEEP SOME HIGH CHANCE POPS ALONG WITH CLOUDY SKIES.

THE MODELS WERE IN PRETTY GOOD AGREEMENT...WITH THE ETA HAVING THE
BEST HANDLE ON THE MOVEMENT OF THE FRONT.  HIGH TEMPERATURES FROM
THE MOS AND AVN SEEM A BIT WARM BOTH TUESDAY AND WEDNESDAY.  LOW
TEMPERATURES FROM THE MODELS MAY BE A LITTLE COOL ON THE OTHER HAND.

IN THE EXTENDED....WILL KEEP SOME SLIGHT POPS IN ACROSS THE ENTIRE
AREA FOR THE FIRST 2 DAYS AND CUT IT BACK TO JUST THE NORTHWEST ON
THE THIRD DAY.

THANK YOU FOR THE COORDINATION LBB AND DDC.

A FEW NUMBERS TO PONDER:

DHT 61/78 59/76 56 475
AMA 63/78 59/77 57 364
BVR 64/77 60/75 55 374

.AMA...
TX...NONE.
OK...NONE.

GOEHRING

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 7:38 PM CDTSevere Thunderstorm WarningAMATexas52 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.